Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 232, NWS Dodge City, KS

July 31, 2013Finney County, Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 31, 2013, 4:32 PM CDT for Finney County, Kearny County, Kansas. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2013, 4:32 PM CDT (21:32 UTC)
Expired
Jul 31, 2013, 5:30 PM CDT
In force
58 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Finney County, KS, Kearny County, KS

The radar

The Dodge City radar (KDDC), 119 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 4:40 PM CDTTSTM WND GST 605 N Deerfield, KS
Jul 31, 4:45 PM CDTTSTM WND GST 605 N Deerfield, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 1:59 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
259 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

475 
WUUS53 KDDC 312132
SVRDDC
KSC055-093-312230-
/O.NEW.KDDC.SV.W.0232.130731T2132Z-130731T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
432 PM CDT WED JUL 31 2013

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN FINNEY COUNTY IN SOUTHWEST KANSAS...
  KEARNY COUNTY IN SOUTHWEST KANSAS...

* UNTIL 530 PM CDT

* AT 427 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LAKIN...AND
  MOVING SOUTHEAST AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  LAKIN AND DEERFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3827 10153 3827 10121 3825 10105 3803 10100
      3774 10105 3775 10148
TIME...MOT...LOC 2132Z 314DEG 13KT 3799 10125

HAIL...1.00IN
WIND...60MPH

$$

SUGDEN
2 follow-up statements
651 
WWUS53 KDDC 312146
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
446 PM CDT WED JUL 31 2013

KSC055-093-312230-
/O.CON.KDDC.SV.W.0232.000000T0000Z-130731T2230Z/
KEARNY KS-FINNEY KS-
446 PM CDT WED JUL 31 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN FINNEY
AND KEARNY COUNTIES UNTIL 530 PM CDT...

AT 441 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LAKIN...AND
MOVING SOUTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...PUBLIC.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
DEERFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3827 10153 3827 10121 3825 10105 3803 10100
      3774 10105 3775 10148
TIME...MOT...LOC 2147Z 314DEG 13KT 3795 10120

HAIL...<.75IN
WIND...60MPH

$$

SUGDEN
900 
WWUS53 KDDC 312203
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
503 PM CDT WED JUL 31 2013

KSC055-093-312213-
/O.CAN.KDDC.SV.W.0232.000000T0000Z-130731T2230Z/
KEARNY KS-FINNEY KS-
503 PM CDT WED JUL 31 2013

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FINNEY AND KEARNY
COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM CDT.

LAT...LON 3827 10153 3827 10121 3825 10105 3803 10100
      3774 10105 3775 10148
TIME...MOT...LOC 2203Z 314DEG 13KT 3791 10115

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:55 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 31, 2:55 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
255 PM CDT Wed Jul 31 2013

...updated long term section...

.SHORT TERM...(This evening through Thursday)
ISSUED AT 233 PM CDT WED JUL 31 2013

The main concern through Thursday is the timing, location and
severity of any thunderstorms. A 70kt upper level jet streak was
situated across the central plains between an upper level trough
over the Great Lakes and upper Midwest, and upper level ridge over
TX/NM. A mid level baroclinic zone stretched from northwest to
southeast across the central plains, with 700mb temperatures
varying from 5C over Iowa to 15C over New Mexico. Elevated
convection developed across northern Kansas late this morning in this
baroclinic zone and helped generate some cool outflow across western
Kansas early this afternoon. This outflow has resulted in a
convergence line stretching from north-northwest to south-southeast
from Russell Springs to Kalvesta to Cimarron. Given the weak capping
inversion, thunderstorms had already developed early this afternoon.
These storms are expected to organize into a larger cluster and propagate
to the right of the mean flow, affecting places like Scott City,
Cimarron, Sublette and Liberal. Given the 2000 j/kg surface based
CAPE and 40kt shear between 500mb and 250mb, good storm top
evacuation should promote severe storms with hail as large as
golfballs and wind gusts as highs as 70 mph. These storms will
weaken this evening with the loss of daytime heating, leading to
decreasing cloudiness overnight and lows in the 60s.

On Thursday, western Kansas will still be situated on the southern
edge of the westerlies, with west-northwesterly mid level flow across
western Kansas. The upper level jet will be located across northern
Kansas and Nebraska. Given the mid-level flow across the Rockies, a
lee trough will develop in the afternoon. Surface based CAPE values
should reach 1500-2000 j/kg by afternoon given surface temperatures
in the 90s and dewpoints in the lower 60s. Hail as large as golfballs
is possible once again along with damaging wind gusts. The best
chance of storms Thursday appears to be along and west of a line
from Garden City to Liberal

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 254 PM CDT WED JUL 31 2013

A large mid to upper level high will wobble around portions of the
Southern Rockies and Southern Plains throughout the extended period.
Meanwhile, a mid to upper level long wave trough will be located
across Eastern Canada and the Northeast United States. This will
place the Central High Plains under west to northwest flow aloft.
The models suggest a series of of upper level shortwaves to move
around the periphery of the upper level high and through the Central
Plains. This in turn will destabilize the mid to upper parts of the
atmosphere as well as bring in increased moisture. Towards the
surface, a frontal boundary will be located across the forecast area
throughout most of the extended period. Also, low level moisture
will be abundant during the extended period with dewpoints generally
in the 60s. These features will bring a chance of thunderstorms to
Western Kansas Friday through Tuesday. The only problem is the
timing and intensity is uncertain. If models are incorrect, and the
upper level high and/or the surface boundary treks farther north or
south, thunderstorm chances would also be positioned farther north
or south. As of now, Saturday night and Monday night look to be the
best chance of thunderstorms across the CWA. Skies will generally be
partly cloudy with the exception of around the perimeter of the
thunderstorms. Winds will generally be from the east to southeast
throughout the extended period. Highs Friday will be approaching 100
degrees with highs in the lower to mid 90s during the remainder of
the extended period. Lows through Tuesday will generally be in the
upper 60s to lower 70s.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Thursday AFTERNOON)
ISSUED AT 1243 PM CDT WED JUL 31 2013

Thunderstorms are possible in vicinity of the taf sites through
02z but should diminish with the loss of daytime heating. Otherwise,
vfr conditions will prevail given the absence of upslope flow
through the period. Expect winds generally southeasterly 5 to 15
kts outside of thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  94  70  98 /  30  30  20  20
GCK  68  94  70  97 /  40  30  20  20
EHA  67  94  70  97 /  40  30  20  20
LBL  69  94  71  99 /  50  30  20  20
HYS  66  92  70  92 /  20  40  30  30
P28  70  93  72  96 /  10  20  20  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FINCH
LONG TERM...HOVORKA_42
AVIATION...FINCH
Hazardous weather outlook, Jul 31, 3:49 AM CDT, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
349 AM CDT WED JUL 31 2013

KSZ030-031-043>046-061>066-074>081-084>090-011000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
349 AM CDT WED JUL 31 2013 /249 AM MDT WED JUL 31 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS, SOME POSSIBLY SEVERE, ARE FORECAST TO DEVELOP LATER
THIS AFTERNOON OVER PARTS OF SOUTHWEST KANSAS, THEN INCREASE IN
COVERAGE AND EXPAND SOUTHEASTWARD INTO MUCH OF SOUTH CENTRAL
KANSAS THIS EVENING. HAIL UP TO GOLF BALL SIZE, DAMAGING OUTFLOW
WINDS OF GREATER THAN 60 MPH, FREQUENT LIGHTNING, AND HEAVY
DOWNPOURS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS AGAIN MAINLY ON
THURSDAY AFTERNOON AND THURSDAY NIGHT ACROSS MUCH OF SOUTHWEST AND
SOUTH CENTRAL KANSAS. HAIL TO THE SIZE OF GOLF BALLS, DAMAGING
WINDS GREATER THAN 60 MPH, AND FREQUENT LIGHTNING ARE POSSIBLE.

THUNDERSTORMS WILL BE POSSIBLE ACROSS WESTERN KANSAS EACH DAY FROM
FRIDAY INTO TUESDAY. IT IS TOO EARLY TO DETERMINE IF THESE STORMS
WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE REQUIRED ACROSS MUCH OF SOUTHWEST AND
PARTS OF SOUTH CENTRAL KANSAS FROM MID TO LATE AFTERNOON AND INTO
THE EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Local storm report, Jul 31, 3:40 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT WED JUL 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             2 N HOWELL              37.81N 100.18W
07/31/2013  E1.00 INCH       FORD               KS   STORM CHASER

&&

WHOVORKA
Local storm report, Jul 31, 3:45 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
345 PM CDT WED JUL 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             1 NE SHALLOW WATER      38.37N 100.90W
07/31/2013  E1.00 INCH       SCOTT              KS   PUBLIC

&&

WHOVORKA
Local storm report, Jul 31, 4:24 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
424 PM CDT WED JUL 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND GST     11 SSE CIMARRON         37.66N 100.27W
07/31/2013  E60 MPH          GRAY               KS   PUBLIC

&&

WHOVORKA
Local storm report, Jul 31, 4:28 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
428 PM CDT WED JUL 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TSTM WND GST     6 N GARDEN CITY         38.06N 100.86W
07/31/2013  E60 MPH          FINNEY             KS   EMERGENCY MNGR

            SIGNIFICANT BLOWING DUST WAS REPORTED WITH THE ESTIMATED
            WIND GUST PRODUCING ONE QUARTER MILE VISIBILITY OR LESS

&&

UMSCHEID
Local storm report, Jul 31, 4:29 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
429 PM CDT WED JUL 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             12 SE FRIEND            38.13N 100.76W
07/31/2013  E1.75 INCH       FINNEY             KS   PUBLIC

&&

WHOVORKA
Local storm report, Jul 31, 4:32 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
432 PM CDT WED JUL 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     4 WSW FRIEND            38.22N 100.97W
07/31/2013  M67.00 MPH       FINNEY             KS   PUBLIC

0415 PM     HAIL             4 WSW FRIEND            38.22N 100.97W
07/31/2013  E0.88 INCH       FINNEY             KS   PUBLIC

&&

01

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 2:24 PM CDTSpecial Weather StatementDDCLane66 min
Jul 31, 2:31 PM CDTSpecial Weather StatementDDCHodgeman59 min
Jul 31, 2:46 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman59 min
Jul 31, 2:50 PM CDTSpecial Weather StatementDDCHamilton55 min
Jul 31, 2:56 PM CDTSevere Thunderstorm WarningDDCLane, Scott64 min
Jul 31, 3:11 PM CDTSevere Thunderstorm WarningDDCGray64 min
Jul 31, 3:35 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott55 min
Jul 31, 3:58 PM CDTSevere Thunderstorm WarningDDCFord, Gray47 min
Jul 31, 4:17 PM CDTSevere Thunderstorm WarningDDCFinney, Gray58 min
Jul 31, 4:42 PM CDTAreal Flood AdvisoryDDCFinney, Kearny3 hr
Jul 31, 5:09 PM CDTSevere Thunderstorm WarningDDCFinney, Haskell51 min
Jul 31, 5:52 PM CDTSevere Thunderstorm WarningDDCHaskell, Meade, Seward53 min
Jul 31, 6:44 PM CDTSpecial Weather StatementDDCSeward31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.